Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 88, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jul 24, 2017, 7:14 AM CDT for Forrest County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2017, 7:14 AM CDT (12:14 UTC)
- Expired
- Jul 24, 2017, 10:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Forrest County, MS
The radar
The Mobile radar (KMOB), 103 km from the middle of the area, began a volume at 12:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 8:02 AM CDT | FLASH FLOOD | 11 Ese Lumberton, MS | ROAD COVERED WITH WATER AT 342 RED CREEK RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 48 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 0.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2227 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
245
WGUS54 KJAN 241214
FFWJAN
MSC035-241515-
/O.NEW.KJAN.FF.W.0088.170724T1214Z-170724T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
714 AM CDT MON JUL 24 2017
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Southeastern Forrest County in southeastern Mississippi...
* Until 1015 AM CDT
* At 711 AM CDT, Doppler radar indicated heavy rain across the
warned area. Up to three inches of rain have already fallen. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Maxie.
Additional rainfall amounts of one to two inches remain possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3100 8934 3100 8935 3104 8935 3104 8915
3100 8915 3100 8914 3091 8914 3091 8934
$$
192 follow-up statements
662
WGUS74 KJAN 241351
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
851 AM CDT MON JUL 24 2017
MSC035-241515-
/O.CON.KJAN.FF.W.0088.000000T0000Z-170724T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-
851 AM CDT MON JUL 24 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR
SOUTHEASTERN FORREST COUNTY...
At 850 AM CDT, Doppler radar indicated heavy rain continues to fall
across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Maxie.
Additional rainfall amounts of one are possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3100 8934 3100 8935 3104 8935 3104 8915
3100 8915 3100 8914 3091 8914 3091 8934
$$
19999
WGUS74 KJAN 241511
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
1011 AM CDT MON JUL 24 2017
MSC035-241520-
/O.EXP.KJAN.FF.W.0088.000000T0000Z-170724T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-
1011 AM CDT MON JUL 24 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN FORREST COUNTY WILL
EXPIRE AT 1015 AM CDT...
While some light to moderate rain will continue over the area over
the next hour or two, the heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3100 8934 3100 8935 3104 8935 3104 8915
3100 8915 3100 8914 3091 8914 3091 8934
$$
19What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 6:08 AM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 24, 6:08 AM CDT, 1 hour 6 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 608 AM CDT Mon Jul 24 2017 .UPDATE... Updated for 12Z aviation discussion && .AVIATION... 12Z TAF discussion: Locally heavy showers and a few thunderstorms will be impacting HBG/PIB sites directly over the next few hours with convection gradually spreading north to cover other sites along and south of the I-20 corridor through late morning to midday. GLH/GWO/CBM/GTR may take until afternoon to get much thunderstorm development, but at least scattered activity is expected in those areas as well. Of course locally IFR conditions will be briefly possible in all areas getting underneath a thunderstorm today. This morning away from storms expect IFR to MVFR conditions (mainly due to ceilings) through 9 to 10 am. Conditions should be mainly VFR away from heavier precipitation by the time we get to the afternoon. Surface winds will be from the southeast generally and less than 10 mph (except stronger gusts of course will be possible around tstorms). /BB/ && .DISCUSSION... Through Tonight: Scattered showers and thunderstorms have already started developing at this early hour over southern zones thanks to subtle atmospheric lift brought by a upper level low migrating east, just north of the coast. The weather across the whole Lower MS Valley will be influenced by this feature through the short term but the largest share of the impact should be on areas along and south of I-20 today where mostly cloudy skies and numerous showers and scattered storms will keep temperatures down below 90 degrees in almost all cases. Further north there will be more sunny breaks by midday after morning low clouds disperse and highs in the upper 80s to lower 90s there will work with ample atmospheric moisture (precipitable water values 2+ inches) to generate moderate instability by afternoon. In these areas it may take a while for thunderstorms to develop but expect various slight surface boundaries propagating in from the north and south to eventually trigger a good deal of activity before the day is out. We inherited a limited risk of flooding in the HWO for central and southern zones and opted to keep it going for this forecast. While explicit short range numerical guidance suggests the best potential for torrential rains may be focused more toward the coast there are still enough suggestions of training storms or very slow moving storms in the previously-outlined area to warrant a low-end potential for at least minor localized flooding issues. The slow-moving upper low mentioned initially should be transitioning more east of the region tonight but westerly convergent low level wind vectors into the backside of the feature will continue to provide impetus for shower and storm development even past the evening (when afternoon convection typically diminishes). The best thetaE advection axis several thousand feet above the ground should be aimed at the southeast half to third of zones where it is not impossible some issues with locally heavy rain might continue at least intermittently through the night. The next shift will watch this aspect of the forecast closely and update mentioned heavy rain threats as warranted. Otherwise, anticipate another warm and muggy night with shower and thunderstorm activity generally diminishing after midnight elsewhere and widespread temp minimums in the low to mid 70s. /BB/ Tuesday through next weekend... A very moist airmass will exist throughout the ArkLaMiss on Tuesday as moisture is fed into the region from the Gulf due to high pressure over the eastern Gulf. Forecast soundings depict PWats of above 2". Expect the best coverage of storms and showers to occur during the the mid morning through afternoon hours. Flash flooding due to heavy rainfall will be the primary threat on Tuesday. Drier conditions will begin to prevail late Tuesday into Wednesday as high pressure over the Gulf expands, cutting off the low level moisture flow into most of the region. Upper level heights will begin to increase also on Tuesday as ridging builds over the eastern CONUS. The increased moisture levels and precipitation will keep temperatures at bay on Tuesday but temperatures will once again approach hazardous levels on Wednesday as some drying occurs, especially in the western portions of the region. The region will be even drier on Thursday, where convective activity will be limited to the our easternmost counties. 850 temperatures will increase to above 20 degrees by Thursday. This usually corresponds to temperatures in the upper 90's in late July. Although widespread temps in the upper 90's aren't expected on Thursday, some may be sampled in areas along and west of the MS River. These temps combined with dewpoints near 70 will result in heat index values surpassing 105 degrees in the aforementioned zones. Friday could be the warmest day of the period depending on the timing of an approaching surface front dropping into the region from the north and associated with an upper level low that will cross through Canada. If the Euro's solution of a slower front holds true, temperatures could reach the upper 90's areawide ahead of the front. The front will result in a stormy start to the weekend but cooler temperatures and drier air in it's wake will provide much needed relief from the heat and humidity of this upcoming week. && .PRELIMINARY POINT TEMPS/POPS... Jackson 87 74 89 73 / 65 31 52 17 Meridian 88 73 87 73 / 65 35 57 23 Vicksburg 88 73 91 73 / 65 34 40 13 Hattiesburg 87 73 88 73 / 66 39 59 23 Natchez 86 73 89 72 / 65 35 37 10 Greenville 89 74 91 74 / 46 34 38 13 Greenwood 89 75 90 74 / 47 28 44 16 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && JPM3/BB
Hazardous weather outlook, Jul 24, 4:27 AM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 427 AM CDT Mon Jul 24 2017 ARZ074-075-MSZ018-019-025>039-250930- Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington- Humphreys-Holmes-Attala-Winston-Noxubee- 427 AM CDT Mon Jul 24 2017 This hazardous weather outlook is for extreme southeastern Arkansas and much of north central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat stress concerns will trend upwards again Wednesday through Friday, especially along and west of the Interstate 55 corridor. Heat advisories may eventually be needed, particularly in portions of the Arklamiss Delta. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. LAZ007>009-015-016-023>026-MSZ040>066-072>074-250930- Morehouse-West Carroll-East Carroll-Richland-Madison LA- Franklin LA-Catahoula-Tensas-Concordia-Issaquena-Sharkey-Yazoo- Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton- Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson- Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington- Jones-Marion-Lamar-Forrest- 427 AM CDT Mon Jul 24 2017 This hazardous weather outlook is for northeastern Louisiana and much of central and southern Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Today Slow moving thunderstorms with torrential rainfall will lead to locally higher amounts of rainfall. Flash flooding is possible, especially in areas that have seen heavy rain the last few days and where storms train over the same location. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat stress concerns will trend upwards again Wednesday through Friday, especially along and west of the Interstate 55 corridor. Heat advisories may eventually be needed, particularly in portions of the Arklamiss Delta. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Sunday. 50 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Jul 24, 6:26 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
626 AM CDT MON JUL 24 2017
MSZ072>074-241230-
Lamar MS-Marion MS-Forrest MS-
626 AM CDT MON JUL 24 2017
...THUNDERSTORMS PRODUCING HEAVY RAIN OVER SOUTHERN
MARION...SOUTHERN FORREST...AND SOUTHERN LAMAR COUNTIES...
At 623 AM CDT, Meteorologists were tracking thunderstorms along a
line extending from near Dexter to 6 miles south of Rock Hill.
Movement was east at 30 mph.
Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Kokomo, Sandy Hook, Purvis, Lumberton, Pinebur, Brooklyn, Maxie,
Pickwick, Rock Hill and Baxterville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3101 8935 3101 8942 3098 8943 3098 8947
3101 8950 3100 8983 3107 8984 3107 8992
3113 8994 3113 9001 3117 9001 3118 9003
3121 9003 3114 8914 3091 8914 3091 8934
TIME...MOT...LOC 1123Z 284DEG 26KT 3110 8992 3099 8931
19The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:26 AM CDT | Special Weather Statement | JAN | Lamar | 64 min |
| Jul 24, 10:42 AM CDT | Special Weather Statement | JAN | Copiah, Jefferson Davis, Lawrence, Lincoln | 63 min |
| Jul 24, 10:57 AM CDT | Flash Flood Warning | JAN | Forrest, Lamar | 3 hr |
| Jul 24, 11:01 AM CDT | Flash Flood Warning | JAN | Copiah, Lincoln | 3 hr |
| Jul 24, 11:22 AM CDT | Flash Flood Watch | JAN | Copiah, Covington, Forrest, Jefferson Davis, Jones, Lamar and 4 more | 8 hr |
| Jul 24, 12:20 PM CDT | Special Weather Statement | JAN | Rankin | 55 min |
| Jul 24, 12:35 PM CDT | Special Weather Statement | JAN | Jefferson Davis, Lawrence | 55 min |
| Jul 24, 12:52 PM CDT | Flash Flood Warning | JAN | Rankin | 98 min |
| Jul 24, 1:35 PM CDT | Special Weather Statement | JAN | Franklin, Lincoln | 55 min |
| Jul 24, 1:40 PM CDT | Special Weather Statement | JAN | Claiborne | 50 min |
| Jul 24, 1:57 PM CDT | Flash Flood Warning | JAN | Forrest, Lamar | 3 hr |
| Jul 24, 1:59 PM CDT | Areal Flood Warning | JAN | Lincoln | 3 hr |
| Jul 24, 2:31 PM CDT | Special Weather Statement | JAN | Marion | 44 min |
| Jul 24, 2:37 PM CDT | Special Weather Statement | JAN | Claiborne | 38 min |
| Jul 24, 3:58 PM CDT | Special Weather Statement | JAN | Yazoo | 32 min |
| Jul 24, 4:13 PM CDT | Special Weather Statement | JAN | Holmes | 32 min |
| Jul 24, 4:33 PM CDT | Special Weather Statement | JAN | Attala | 27 min |
| Jul 24, 4:37 PM CDT | Special Weather Statement | JAN | Attala | 23 min |
| Jul 24, 4:50 PM CDT | Special Weather Statement | JAN | Sharkey | 25 min |
| Jul 24, 4:53 PM CDT | Special Weather Statement | JAN | Holmes | 37 min |
| Jul 24, 4:58 PM CDT | Special Weather Statement | JAN | Sunflower | 32 min |
| Jul 24, 5:21 PM CDT | Flash Flood Warning | JAN | Attala, Holmes | 3 hr |
| Jul 24, 5:25 PM CDT | Special Weather Statement | JAN | Sharkey | 35 min |
| Jul 24, 5:36 PM CDT | Special Weather Statement | JAN | Leflore | 24 min |
| Jul 24, 5:45 PM CDT | Special Weather Statement | JAN | Noxubee | 30 min |
| Jul 24, 5:58 PM CDT | Special Weather Statement | JAN | Webster | 32 min |
| Jul 24, 6:19 PM CDT | Special Weather Statement | JAN | Oktibbeha | 26 min |
| Jul 24, 6:22 PM CDT | Severe Thunderstorm Warning | JAN | Oktibbeha | 24 min |
| Jul 24, 6:30 PM CDT | Special Weather Statement | JAN | Sharkey | 30 min |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.